Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Norman, OK

May 11, 2002Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2002, 12:52 AM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 12:52 AM CDT (05:52 UTC)
Expired
May 11, 2002, 1:30 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 51 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
2.3
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 110552
SVROKC
OKC017-109-110630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 130 AM CDT

* AT 1250 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
  YUKON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...EDMOND...EL RENO...  
PIEDMONT...THE VILLAGE...NORTHWEST OKLAHOMA CITY AND YUKON

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3556 9808 3545 9792 3565 9726 3572 9731
          3572 9772

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:45 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 10, 9:45 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT FRI MAY 10 2002

ISOLATED SVR TSTM IN W TX CONTS TO MOVE ENE TOWARD SWRN PORTIONS OF
THE FA. WM FNT STILL LINGERING IN THE VICINITY OF THE RED RIVER
VALLEY. LO LVL JET HAS STRENGTHENED THIS EVENING WITH AREA PROFILERS
SHOWING SPEEDS OF 40KTS AT H8. ALREADY SOME WK ECHOES DVLPG IN NWRN
OK AND EXPECT THIS ACTIVITY TO INCREASE AS LOW LVL JET STRENGTHENS
FRTHR OVERNIGHT. WILL BUMP UP POPS ACCORDINGLY MAINLY IN CNTRL AND
WRN SECS. THREAT FOR SUPERCELLS WILL CONTINUE THIS EVENING...ESP IN
THE VICINITY OF THE WARM FRONT ACRS SWRN OK WRN N TX WHERE LOW LVL
FLOW REMAINS BACKED.

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI MAY 10 2002

THE WARM FRONT IS LIFTING NORTH INTO MY SOUTHERN ZONES AND CURRENTLY
EXTENDS FROM NEAR ATOKA TO LAWTON TO QUANAH. DEWPOINTS IN THE UPPER
60S AND LOWER 70S ARE OBSERVED SOUTH OF THIS LINE.  FIRST AREA OF
SHOWERS THAT DEVELOPED IN THE WARM ADVECTION ABOVE THE FRONTAL ZONE
ARE MOVING NORTHEAST OUT OF THE AREA WITH NEW DEVELOPMENT OVER
KINGFISHER COUNTY.  WILL HAVE TO WATCH THE SOUTHERN ZONES THROUGH
EARLY EVENING AS SURFACE BASED INSTABILITY HAS RETURNED.  WITH RAPID
MOISTURE RETURNING TO THE HIGH PLAINS...EXPECT THUNDERSTORMS TO
DEVELOP WEST AND MOVE TOWARD THE AREA WITH HIGHEST PROBABILITIES IN
THE WESTERN AND NORTHERN PORTIONS OF THE AREA. SLIGHT CHANCE OF
RAIN  LINGERS IN THE NORTH AND CENTRAL INTO EARLY SATURDAY MORNING.
WARM FRONT WILL CONTINUE TO LIFT NORTH TONIGHT/TOMORROW ALLOWING FOR
A RETURN OF WARMER CONDITIONS TEMPORARILY.  THE NEXT COLD FRONT
MOVES INTO THE NORTHWEST CORNER OF THE AREA SATURDAY NIGHT AND IS
THROUGH THE SOUTHEAST BY SUNDAY EVENING.  THE CHANCE OF RAIN WILL
INCREASE AGAIN WITH THIS FRONT.

AFTER THIS SYSTEM MOVES THROUGH... TRANQUIL WX EXPECTED INTO THE MID
WEEK BEFORE THE NEXT FRONT APPROACHES LATE IN THE WEEK.

...SPEG.
OKC   66  83  66  73 /  40  20  20  30
HBR   63  86  64  72 /  30  10  20  30
SPS   67  88  69  78 /  30  10  20  30
GAG   59  86  54  67 /  60  20  30  20
PNC   57  83  61  70 /  60  20  40  30
DUA   66  84  69  83 /  30  10  10  30

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.